Indiana, 2011

Flood in Indiana, March 15 to 18, 2011

March 15 to 18, 2011 · NWS PAH · 1 event in 1 county or zone

Minor flooding of the Patoka River occurred. Low-lying fields and woodlands near the river were flooded.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Minor flooding of the Patoka River occurred. Low-lying fields and woodlands near the river were flooded.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 15, 2:53 AM CST, 7 minutes earlier.

Area forecast discussion, Mar 15, 2:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
353 AM CDT TUE MAR 15 2011

.DISCUSSION...
MAIN CONCERNS ARE PRECIPITATION WITH UPPER LOW CURRENTLY
OVERHEAD...CLEARING BEHIND IT...AND TEMPERATURES AND WINDS ON
THURSDAY.

DRIZZLE HAS BECOME WIDESPREAD OVER MUCH OF THE QUAD STATE...AS THE
SURFACE LOW APPROACHES THE PENNYRILE. THE UPPER LOW HAS SPUN ITS WAY
INTO SOUTHEAST MISSOURI...AND WITH ITS APPROACH...THE COVERAGE OF
SHOWERS AND THUNDERSTORMS OVER THE NORTHEAST HALF OF THE AREA HAS
INCREASED IN THE PAST FEW HOURS.

THE MODELS ARE IN REASONABLY GOOD AGREEMENT IN A SLOW NORTHEAST PUSH
OF THE SHOWERS WITH THE UPPER LOWS EASTWARD MOVEMENT THROUGH OUR
REGION THIS MORNING. MAY EVEN SEE SOME WRAP AROUND SHOWERS BEHIND IT
INTO THIS AFTERNOON. WILL KEEP LIKELY POPS EAST OF THE MISSISSIPPI
FOR SHOWERS...AND CONTINUE MENTION OF DRIZZLE AS WELL. MAY SEE A
STRAY THUNDERSTORM OR TWO OVER THE EVANSVILLE TRI STATE THROUGH 14Z
OR 15Z...BUT THE DEEPER INSTABILITY IS LIKELY TO SHIFT
EAST/NORTHEAST OF THE AREA BY 12Z...SO DID NOT MENTION THUNDER
BEYOND 12Z.

THE WRAPAROUND SHOWERS WILL KEEP A CHANCE OF SHOWERS MAINLY EAST OF
THE MISSISSIPPI BEHIND THE UPPER LOW THIS AFTENROON. KEPT THE
SLIGHTEST OF SHOWER CHANCES INTO THE EVENING IN THE KEVV AND KOWB
AREAS...JUST TO GIVE THE UPPER LOW A WIDE BERTH OUT OF THE REGION.

THE NEXT STEP IS TRYING TO TIME THE CLEARING. THE CLEARING LINE IS
ALREADY WELL INTO NORTHWEST MISSOURI AT THIS TIME...SO WOULD NOT BE
SURPRISED TO SEE SOME BREAKS ALONG THE WEST/NORTHWEST PERIPHERY OF
THE AREA BY THE END OF THE DAY. THE TRUE CLEARING SHOULD MOVE
QUICKLY EASTWARD THROUGH THE AREA THIS EVENING...AS THE FLOW IN THE
MID AND UPPER LEVELS BECOMES NORTHWESTERLY...AND THE CYCLONIC
LOW-LEVEL FLOW PUSHES EAST OF THE REGION. THIS IS THE CONSENSUS OF
AVAILABLE 00Z MODEL GUIDANCE...BUT AS ALWAYS WILL NOT BE SURPRISED
IF THE LOW CLOUDS LINGER THROUGH THE NIGHT IN THE EAST.

WITH THE SURFACE LOW DRAGGING RELATIVELY WARM AIR THROUGH THE EAST
IN THE PRE-DAWN HOURS...TEMPERATURES THIS MORNING MAY ACTUALLY FALL
A BIT AFTER SUNRISE AS WINDS BECOME NORTHWEST. OVERALL NOT EXPECTING
MUCH WARMING TODAY...EXCEPT PERHAPS OVER THE FAR WEST/NORTHWEST
FRINGES OF THE AREA WHERE SOME SUNSHINE MAY EVENTUALLY PEEK THROUGH
THE CLOUDS. FOR THE MOST PART STAYED NEAR THE CONSENSUS OF THE WARM
MAV AND COOL MET FOR TODAYS HIGHS. WENT A BIT BELOW GUIDANCE IN THE
WEST FOR LOWS TONIGHT...DUE TO EXPECTED GOOD RADIATIONAL COOLING
CONDITIONS.

THE 00Z MODELS AGREE ON PUSHING THE SURFACE HIGH EAST OF THE AREA BY
WEDNESDAY MORNING...ALLOWING FOR A RETURN TO SOUTH WINDS AND A NICE
WARM UP TO NEAR 60 WEDNESDAY AFTERNOON. MAV/MET GUIDANCE IN GOOD
AGREEMENT AND SAW LITTLE REASON TO DEVIATE FOR WEDNESDAYS HIGHS. MAY
SEE EVENING LOWS IN SOME LOCATIONS WEDNESDAY NIGHT...AS THE PRESSURE
GRADIENT IS EXPECTED TO INCREASE IN THE OVERNIGHT HOURS. MAY END UP
BEING TOO COOL...BUT DID NOT WANT TO GET CAUGHT BY A QUICK/EARLY
COOL DOWN.

VERY STRONG SOUTH WINDS ARE EXPECTED TO DEVELOP THURSDAY INTO
THURSDAY NIGHT AS SURFACE LOW PRESSURE DEVELOPS OVER THE PLAINS
THROUGH THE UPPER MIDWEST. THIS WILL BRING TEMPERATURES INTO THE 70S
AREAWIDE FOR THURSDAY AFTERNOON. THE CONSENSUS IS FOR DEWPOINTS TO
JUMP QUICKLY INTO THE LOWER 50S DURING THE DAY...WHICH SHOULD KEEP
RELATIVE HUMIDITIES IN CHECK. HOWEVER...IF THE MOISTURE INCREASE
LAGS BEHIND MORE THAN ADVERTISED...THURSDAY COULD BE A VERY
DANGEROUS FIRE WEATHER DAY. REGARDLESS...THE WORST CONDITIONS WILL
MOST LIKELY BE OVER WEST KENTUCKY...WHERE HUMIDITIES SHOULD BE
THE LOWEST.

THE STRONG SOUTH WINDS WILL CONTINUE THURSDAY NIGHT INTO FRIDAY
AHEAD OF OUR NEXT FRONT. THURSDAY NIGHT WILL BE QUITE MILD...WOULD
NOT BE SURPRISED IF LOWS ARE AROUND 60 IN SOME LOCATIONS. OPTED TO
LEAVE THE FRONT AND ASSOCIATED WEATHER ALONE WITH THIS FORECAST
UPDATE...DUE TO MODEL DIVERGENCE ON TIMING. THE GFS IS TRENDING MUCH
FASTER WITH THE FRONT...AND ALL GUIDANCE IS TRENDING DRIER FROM 24
HOURS AGO. THE GOOD FORCING ALOFT WILL STAY NORTH OF THE AREA...AND
WITH WEST OR SOUTHWEST FLOW ALOFT...THE MID-LEVEL CAP WILL MOST
LIKELY KEEP DEEP CONVECTION FROM DEVELOPING.

&&

.AVIATION...
IFR CIGS LOOK HERE TO STAY FOR AWHILE AS THE UPPER/SURFACE LOWS
MIGRATE SLOWLY NORTHEASTWARD ACROSS FA. THIS WILL INDUCE SHOWER
ACTIVITY THIS AM WITH POCKETS OF HEAVIER SHOWERS PRODUCING MVFR TO
OCNL IFR VSBYS AS WELL. AN ISOLATED STROKE OF THUNDER IS NOT OUT OF
THE QUESTION KEVV/KOWB EARLY TODAY BUT WILL REFRAIN FROM ITS
INCLUSION. AND WHILE PCPN SHOULD DRY OUT WEST-EAST THIS
AFTERNOON...IFR-MVFR CIGS WILL LIKELY PREVAIL INTO THE EARLY NIGHT
HOURS...BUT NOT REALLY CONFIDENT IN THEIR EVENTUAL EROSION/DEPARTURE
UNTIL TOMORROW.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC......DRS
AVIATION....DH
Hazardous weather outlook, Mar 14, 3:53 AM CST, 23 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
453 AM CDT MON MAR 14 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-151100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
453 AM CDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY
AND TONIGHT...MAINLY ALONG AND SOUTH OF A PERRYVILLE MISSOURI TO
WINSLOW INDIANA LINE. THE MAIN HAZARD WILL BE LOCALLY HEAVY
RAIN...ESPECIALLY ACROSS WESTERN KENTUCKY. THIS MAY LEAD TO
ISOLATED FLOODING OF LOW-LYING AREAS AND SOME SECONDARY ROADS.

A FEW STORMS MAY PRODUCE SMALL HAIL VERY LATE THIS AFTERNOON AND
TONIGHT...ALONG AND EAST OF A LINE FROM MARION ILLINOIS TO
PADUCAH AND MURRAY KENTUCKY...EVENTUALLY WORKING INTO SOUTHWEST
INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY.

RIVER FLOODING CONTINUES ON AREA RIVERS...MAINLY ALONG AND EAST
OF THE MISSISSIPPI RIVER BASIN. PLEASE REFER TO THE INDIVIDUAL
RIVER WARNINGS AND STATEMENTS FOR MORE DETAILED INFORMATION...INCLUDING
ESTIMATED CREST LEVELS AND TIMES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW THUNDERSTORMS MAY BE POSSIBLE VERY EARLY TUESDAY MORNING...ALONG
AND EAST OF A LINE FROM OWENSBORO TO ELKTON KENTUCKY. ANY STORMS
THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE AGAIN
FRIDAY AND FRIDAY NIGHT. A FEW OF THE STORMS MAY APPROACH SEVERE
LIMITS FRIDAY AFTERNOON AHEAD OF A COLD FRONT...WITH HAIL AND
THUNDERSTORM WIND GUSTS BEING THE PRIMARY HAZARDS.

RIVER FLOODING WILL CONTINUE. PLEASE CONTINUE TO MONITOR THE LATEST
WARNINGS...STATEMENTS...AND UPDATED RIVER FORECASTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY THROUGH TUESDAY.
HOWEVER...ANY REPORTS OF WATER ON ROADWAYS...OVERFLOWING DRAINAGE
BASINS OR NATURAL WATERWAYS WOULD BE APPRECIATED.

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Gibson

When
March 15, 3:00 AM CST to March 18, 8:00 PM CST
Where
Gibson County, 3.55 mi NE of Francisco to 2.3 mi SSE of Wheeling
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.363, -87.400

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 288230.